Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at Apr 12, 2018, 7:18 PM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2018, 7:18 PM MST (02:18 UTC)
- Expired
- Apr 12, 2018, 9:00 PM MST
- In force
- 102 min
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3476 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907 WWUS85 KFGZ 130218 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 718 PM MST Thu Apr 12 2018 AZZ113-114-116-117-131230- /O.EXP.KFGZ.FW.W.0003.000000T0000Z-180413T0200Z/ /O.NEW.KFGZ.FW.W.0005.180413T0218Z-180413T0400Z/ /O.CON.KFGZ.FW.W.0004.180413T1900Z-180414T0100Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- 718 PM MST Thu Apr 12 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING REMAINS IN EFFECT ON FRIDAY FROM NOON TO 6 PM MST FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in Flagstaff has extended the Red Flag Warning FOR STRONG WINDS AND LOW RELATIVE HUMIDITY, which is in effect until 9 PM MST this evening. A Red Flag Warning is also in effect for Friday from Noon to 6 PM MST. * Affected Area...Little Colorado River Valley, Eastern Mogollon Rim, White Mountains, Chuska Mountains and Defiance Plateau. * Timing...Until 9 PM MST this evening. Friday from Noon to 6 PM MST. * 20 FOOT WIND...Southwest 15 to 25 MPH, gusting to 35 to 45 MPH this evening. Northwest 15 to 25 mph with gusts to 35 to 40 MPH Friday. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ111-112-140-130400- /O.EXP.KFGZ.FW.W.0003.000000T0000Z-180413T0200Z/ /O.NEW.KFGZ.FW.W.0005.180413T0218Z-180413T0400Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 718 PM MST Thu Apr 12 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in Flagstaff has extended the Red Flag Warning FOR STRONG WINDS AND LOW RELATIVE HUMIDITY, which is in effect until 9 PM MST this evening. * Affected Area...Little Colorado River Valley and Northeast Plateaus south of Highway 264. * Timing...Until 9 PM MST (10 PM MDT). * 20 FOOT WIND...Southwest 20 to 30 MPH, gusting to 35 to 45 MPH. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ108-115-137-138-131230- /O.EXP.KFGZ.FW.W.0003.000000T0000Z-180413T0200Z/ /O.CON.KFGZ.FW.W.0004.180413T1900Z-180414T0100Z/ Yavapai County Mountains (Fire Weather Zone 108)- Western Mogollon Rim (Fire Weather Zone 115)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- 718 PM MST Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT ON FRIDAY FROM NOON TO 6 PM MST FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY TODAY... * Affected Area...Western Mogollon Rim and Yavapai County. * Timing...Friday from Noon to 6 PM MST. * 20 FOOT WIND...Southwest 15 to 25 MPH, gusting to 30 to 40 MPH. * RELATIVE HUMIDITY...6 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ104>107-109-110-118-139-130330- /O.EXP.KFGZ.FW.W.0003.000000T0000Z-180413T0200Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Northern Gila County (Fire Weather Zone 118)- Black Mesa Area (Fire Weather Zone 139)- 718 PM MST Thu Apr 12 2018 ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... Breezy conditions will continue overnight and Friday, but wind speeds and humidity are not expected to reach Red Flag Warning criteria. $$
1 follow-up statement
085 WWUS85 KFGZ 130402 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 902 PM MST Thu Apr 12 2018 AZZ113-114-116-117-131215- /O.EXP.KFGZ.FW.W.0005.000000T0000Z-180413T0400Z/ /O.CON.KFGZ.FW.W.0004.180413T1900Z-180414T0100Z/ Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- 902 PM MST Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT ON FRIDAY FROM NOON TO 6 PM MST FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * Affected Area...Little Colorado River Valley, Eastern Mogollon Rim, White Mountains, Chuska Mountains and Defiance Plateau. * Timing...Friday from Noon to 6 PM MST. * 20 FOOT WIND...Northwest 15 to 25 mph with gusts from 35 to 40 mph Friday. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ111-112-140-130515- /O.EXP.KFGZ.FW.W.0005.000000T0000Z-180413T0400Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 902 PM MST Thu Apr 12 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... Breezy northwest winds will continue through Friday, but wind speeds and humidity are not expected to meet critical fire weather thresholds. $$ AZZ108-115-137-138-131215- /O.CON.KFGZ.FW.W.0004.180413T1900Z-180414T0100Z/ Yavapai County Mountains (Fire Weather Zone 108)- Western Mogollon Rim (Fire Weather Zone 115)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- 902 PM MST Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT ON FRIDAY FROM NOON TO 6 PM MST FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * Affected Area...Western Mogollon Rim and Yavapai County. * Timing...Friday from Noon to 6 PM MST. * 20 FOOT WIND...Northwest 15 to 25 mph with gusts from 30 to 40 mph. * RELATIVE HUMIDITY...6 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 12, 3:23 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 12, 3:23 PM MST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 323 PM MST Thu Apr 12 2018 .SYNOPSIS...Very strong southwest winds will persist into the early evening hours as a cold front moves across the northland. A shift to northwest to north winds will occur later tonight and into Friday. This will usher in cooler temperatures and winds will be gusty at times. Dangerous fire weather conditions are anticipated again Friday mainly south of I-40. Expect warming temperatures and lighter winds this weekend. Another bout of gusty southwest winds is becoming more likely Monday. && .DISCUSSION...Widespread southwesterly wind gusts of 50-70 mph are occurring across northern Arizona this afternoon. There have been reports of blowing dust across Navajo and Apache counties with visibilities reduced to near zero at times. Current advisory and warning products still remain on track and continue through 7pm this evening. This wind is in response to a cold front crossing the region. As the cold front crosses the region through the evening and overnight, expect winds to shift to the north- northwest and remain gusty. For Friday, expect below normal temperatures, gusty north- northwest winds and dry conditions. Consideration was given to issuing a wind advisory for areas along the New Mexico border, but felt winds would remain just below advisory criteria at this time. Critical fire weather conditions are still expected to develop around midday and persist through early evening for most areas south of I-40. A Red Flag Warning is in effect for this region from noon to 6pm Friday. The weekend will feature moderating temperatures and dry conditions as high pressure builds over the region. Winds will be lighter on Saturday, but shifting back to the southwest Sunday and becoming breezy again ahead of the next low pressure system. Another round of very strong winds is becoming more likely Monday as another dry cold front crosses the region. Critical fire weather conditions will also likely accompany this system. This might not be the last strong wind event of the week as long range models indicate another potential in the Wednesday-Thursday timeframe. && .AVIATION...For the 00Z package...VFR conditions will prevail over the next 24 hours under periods of high clouds. The strong southwesterly winds in Navajo and Apache counties will move out of the area by 06Z. Expect breezy northwest conditions into the morning hours, 10 kts gust 20 kts in Coconino and Yavapai counties and 20 kts gust 30 kts in Navajo and Apache counties. Northwest winds will pick up to 20 kts gust 30 kts across all northern Arizona in the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A Red Flag Warning Friday for Yavapai, and southern Coconino, Navajo and Apache counties from Noon to 1800 MST. Expect much cooler weather Friday with gusty north-northwest winds and dry conditions. Dry, breezy conditions are expected Saturday. Sunday through Tuesday...Dry conditions with breezy southwest wind are expected Sunday. Another round of very strong winds and dry conditions are forecast Monday with Red Flag conditions likely. Breezy northwest winds over most of northern Arizona Tuesday. Strong westerly wind along the New Mexico boarder Tuesday could give rise to Red Flag conditions in the afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM MST this evening FOR AZZ104>118- 137>140. Red Flag Warning from noon to 6 PM MST Friday FOR AZZ108-113>117- 137-138. Wind Advisory until 7 PM MST this evening FOR AZZ004>010-015-016- 018-037>039. Dust Storm Warning until 7 PM MST this evening FOR AZZ005- 009>014-039-040. High Wind Warning until 7 PM MST this evening FOR AZZ011>014-017- 040. && PUBLIC...TPS AVIATION...DB FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Apr 12, 3:51 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
351 PM MST THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM NON-TSTM WND GST 1 NNW SAINT JOHNS 34.52N 109.38W
04/12/2018 M61 MPH APACHE AZ ASOS
REPORTED AT ST JOHNS AIRPORT ARIZONA.
&&Local storm report, Apr 12, 4:21 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
421 PM MST THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM NON-TSTM WND GST HEBER-OVERGAARD 34.41N 110.57W
04/12/2018 M61 MPH NAVAJO AZ CO-OP OBSERVER
REPORTED AT HEBER-OVERGAARD.
&&Local storm report, Apr 12, 4:28 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 PM MST THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM NON-TSTM WND GST 3 NE SHOW LOW 34.26N 110.01W
04/12/2018 M59 MPH NAVAJO AZ ASOS
REPORTED AT SHOW LOW REGIONAL AIRPORT.
&&Local storm report, Apr 12, 4:49 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
449 PM MST THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM NON-TSTM WND GST NORTH RIM BRIGHT ANGEL 36.20N 112.06W
04/11/2018 M58 MPH COCONINO AZ MESONET
MESONET STATION QBAA3, NORTH RIM BRIGHT
ANGEL POINT.
&&
RRLocal storm report, Apr 12, 4:57 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
457 PM MST THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM NON-TSTM WND GST 1 W TWO GUNS 35.12N 111.10W
04/12/2018 M62 MPH COCONINO AZ MESONET
MESONET STATION AZT09, 1 W TWO GUNS.
&&
RRLocal storm report, Apr 12, 5:08 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
508 PM MST THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM NON-TSTM WND GST WINDOW ROCK AIRPORT 35.68N 109.05W
04/12/2018 M66 MPH APACHE AZ ASOS
ASOS STATION RQE, WINDOW ROCK AIRPORT.
&&
RRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:07 PM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo | 3 hr |
| Apr 13, 2:41 AM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo, Yavapai | 15 hr |
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.